Pennsylvania, 2017

Damaging Wind in Pennsylvania, July 13, 2017

July 13, 2017 · NWS CTP · 1 event in 1 county or zone

A mesoscale convective vortex (MCV) traversed central Pennsylvania during the late afternoon of July 13, 2017, generating showers and thunderstorms. One of these storms developed into a long-lived supercell that eventually produced wind damage in southwestern Snyder County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A mesoscale convective vortex (MCV) traversed central Pennsylvania during the late afternoon of July 13, 2017, generating showers and thunderstorms. One of these storms developed into a long-lived supercell that eventually produced wind damage in southwestern Snyder County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 13, 6:58 AM EST, 6 hours 48 minutes earlier.

Area forecast discussion, Jul 13, 6:58 AM EST, 6 hours 48 minutes before
Area Forecast Discussion
National Weather Service State College PA
758 AM EDT Thu Jul 13 2017

.SYNOPSIS...
Another few in a series of generally weak disturbances aloft
will interact with the very warm and humid airmass in place
across Pennsylvania to bring some afternoon showers and scattered
thunderstorms today and Friday. The greatest chance for seeing
a thunderstorm today will be across the Northern half of the
state, while the threat for the most numerous showers and
scattered strong to severe thunderstorms will shift to the
southeast half of Pennsylvania Friday afternoon, as low
pressure moving across Southern New York state pushes a cold
front southeast through Pennsylvania.

Following this passage of this low pressure center, mainly dry
and slightly cooler weather will arrive for the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Tranquil, but rather muggy conditions were noted across all of
Central Pennsylvania, the Alleghenies, and Susq Valley early
today with a few showers and isolated TSRA sliding east across
scent New York in the vicinity of a stalled out frontal
boundary.

To our west, and similar to the last few mornings, one or more
MCSs area heading east toward our region, but should greatly
weaken by late this morning as they lose the stronger relative
inflow of moist air that's common with the decoupled blyr at
this early hour of the day.

Consensus of model guidance favors convection overspreading (and
staying focused across) roughly the northwest half of the state
late this morning through this afternoon, while mid-level temps
several deg warmer (and AOA 9C) across southern PA should cap
off most of the stronger, and more numerous areas convection.

The convective activity breaks up/moves east of the region early
this evening and becomes quite isolated in the form of mainly
showers before midnight tonight. Patchy fog and isolated
showers will occur late tonight.

SPC continues the Marginal Risk for a few svr TSRA for the
entire CWA today, as the moderately high cape combines with an
area of 30-40 kt westerly winds (present from around 4kft agl
up), to bring the chance for some stg to svr multicell storms
and mini bow echoes - with a few instances of isolated wind
damage possible.

The other forecast issue today (and possibly Friday as well) is
the potential for locally heavy rainfall within a quasi,
east/west ribbon of high PWAT air across mainly northern and
western PA this afternoon and evening.

Even though WPC's Day 1 excessive rainfall is in the Slight
Risk category over roughly the western half of our CWA, our
forecast NDFD QPF is still well below 1-6 hourly FFG, and the
convection location will be widely varying/and likely staying
transient without the presence of a good mesoscale/synoptic
frontal boundary over our region. Again the NW mtns (and perhaps
Wcent PA) should see the greatest threat for Flash Flooding and
training TSRA given the cooler temps aloft and closer proximity
to the boundary across southern/central New York State.

Temps will start out in the U60s to L70s this morning, and reach
highs in the lower 80s across the nrn and wrn mtns, and mid 80s
to lower 90s respectively acrs the central and SE part of the
CWA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
The initial pair of short waves that supported the Ohio Valley
and Central/Western Great Lakes MCSs early Thursday will drift
east of the Susq Valley shortly before dusk this
evening...likely followed by another mainly dry night with
partly to mostly cloudy skies, light wind and patchy 1/2-1SM fog
in places that receive rain today and see some periods partial
clearing tonight.

low temps tonight will vary from the 60s across the mountains of
the north and west, to between 70-75F throughout the central
and southern valleys of our CWA.

Main sfc-850 mb quasi-stnry frontal boundary will stay to the
the north of our area through the morning hours Friday, before
sinking slowly south as a wave of low pressure moves east across
southern New York.

A period of heat indices in the low to mid 90s will occur Friday
across our SE zones, but I don't expect that they'll be quite
high enough to post and Excessive Heat Watch (today) or Heat
Advisory (either tonight or Friday).

Model and ensemble guidance remains in good agreement this
period with gradual/modest amplification of the Eastern U.S.
trough in response to strengthening upper level ridge centered
over the Four Corners states. Well organized and moderately
strong shortwave energy traversing the area, in conjunction with
attendant low pressure wave/front will support maximum large
scale lift (beneath the RE region of a 75KT upper level jet)
and pcpn potential Friday-early Friday night.

Widespread mid-upr level debris cloudiness tomorrow could limit
the daytime heating. The main area of concern for Severe TSRA
Friday afternoon/evening will be near and to the SE of
Interstate 81, where SPC has a Day 2 Slight Risk area painted.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
High pressure is forecast to dominate the region on Saturday
with an expected break from pcpn and hier humidities of this
week. However, a trailing front progressing from southern Canada
may generate some convection on Sunday before moving off the
coast early next week. High pressure should bring dry wx and
less humid air again Monday. However, returning moisture behind
the stalling front will bring an increasing chance for showers
on Tuesday and Wednesday.

Temperatures should be within a few degrees of mid- July
climate normals.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
VFR will be the primary category this morning. An approaching
complex will bring isolated showers and storms impacting
portions of the area mainly between Route 6 and I-80 with the
only current storms will be in the vicinity of BFD by 14Z.
Otherwise scattered showers will track to the western TAF sites
late this morning, early this afternoon. Have adjusted and or
removed the TEMPO groups based on timing confidence and concerns
of near term models. Restrictions spread in from the NW late
tonight/early Friday along with development of a line of
showers/thunderstorms that will bring about a 3hr window for
storms as they work southeastward. Convection will become more
scattered as it approaches the Lower Susq Valley later in the
day.

.OUTLOOK...

Fri...Mainly VFR with localized sub-VFR in thunderstorms.

Sat...Improving conditions.

Sun...No sig wx.

Mon...Sct TSRA. Local restrictions.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Lambert
LONG TERM...Lambert/Gartner
AVIATION...Ceru/RXR
Hazardous weather outlook, Jul 13, 3:45 AM EST, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service State College PA
445 AM EDT Thu Jul 13 2017

PAZ005-006-010>012-017>019-024-037-041-042-045-046-049>053-140845-
McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-
445 AM EDT Thu Jul 13 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Isolated strong to severe thunderstorms with gusty winds and hail
are possible during the afternoon and evening hours today. Locally
heavy rain of over one inch in just 30 minutes is possible from
training showers and thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered strong to severe thunderstorms with gusty winds and hail
are possible once again Friday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ025>028-033>036-056>059-063>066-140845-
Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-
Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
445 AM EDT Thu Jul 13 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Isolated strong to severe thunderstorms with gusty winds and hail
are possible during the afternoon and evening.

In addition, dangerous heat conditions are possible this afternoon
across the Lower Susquehanna Valley where maximum heat index values
near 100 degrees.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Severe thunderstorms with damaging winds 60 mph or greater and large
hail exceeding 1 inch in diameter are possible Friday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-140845-
Warren-
445 AM EDT Thu Jul 13 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Isolated strong to severe thunderstorms with gusty winds and hail
are possible during the afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered strong to severe thunderstorms with gusty winds and hail
are possible Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jul 13, 1:03 PM EST, 43 minutes before
Special Weather Statement
National Weather Service State College PA
203 PM EDT THU JUL 13 2017

PAZ019-027-131830-
Mifflin PA-Southern Centre PA-
203 PM EDT THU JUL 13 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF  MIFFLIN AND SOUTHERN
CENTRE COUNTIES UNTIL 230 PM EDT...

At 202 PM EDT, Doppler radar indicated a strong thunderstorm over
Boalsburg, moving east at 30 mph.

Wind gusts of 40 to 50 mph are possible.

Locations impacted include...
Potters Mills, Milroy, Seven Mountains, Poe Valley State Park, Reeds
Gap State Park, Centre Hall, and Reedsville.

LAT...LON 4067 7769 4068 7768 4069 7771 4072 7768
      4073 7768 4079 7781 4084 7778 4084 7736
      4074 7736 4067 7754
TIME...MOT...LOC 1802Z 289DEG 25KT 4080 7773

Dangelo

The radar

The State College radar (KCCX), 65 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Snyder

When
July 13, 1:46 PM EST
Where
Snyder County, 2.58 mi ESE of Crossgrove
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.733, -77.276

A severe thunderstorm producing winds estimated near 60 mph knocked down and snapped trees along Ridge Road between McClure and Beaver Springs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700050.